Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Antidpressants raise bleeding risk in warfarin patients

By Nigel Praities

Antidepressants raise the risk of clinically significant bleeding in patients on warfarin by more than three-fold, researchers warn.

Their study of 234 patients taking warfarin for atrial fibrillation found those who were also on SSRIs were at a significantly increased risk of bleeding.

Bleeding events occurred in 17 patients taking SSRIs and warfarin, but in just two on warfarin alone, with an adjusted hazard ratio of 3.5.

‘Clinically relevant bleeding occurs more frequently in warfarin-treated patients concomitantly treated with SSRI, non-gastrointestinal bleeding being the most frequent, than in those treated with warfarin alone,' concluded the Swedish authors.

The researchers - whose study was published in the latest edition of Pharmacoepidemiology and Drug Safety – said the effect of SSRIs was unlikely to be through a direct interaction in warfarin's anti-coagulant activity, as there was no evidence of any effect on INR scores.

‘The effect seems not to be associated with a direct influence of SSRI on the anti-coagulant activity of warfarin,' they concluded.

Dr John Harvard, a GP in Saxmundham, Suffolk, who runs an anti-coagulation clinic, said the study was useful in flagging up patients they should monitor more carefully.

‘Any change in medication is pertinent to this. If we know we are dealing with a potential interaction then we can watch these patients more closely.

‘I was aware of a theoretical interaction risk with SSRIs, but this new documented finding means we can have this on our radar,' he said.

SSRI antidepressants such as fluoxetine (pictured) raise bleeding risk in patients on warfarin

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say